Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS San Diego, CA

July 30, 2005Riverside County, San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2005, 12:50 PM PDT for Riverside County, San Bernardino County, California. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2005, 12:50 PM PDT (19:50 UTC)
Expired
Jul 30, 2005, 2:15 PM PDT
In force
85 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 84 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 1:23 PM PDTHAIL 0.75Big Bear City, CA3/4 INCH HAIL REPORTED WITH HEAVY RAIN IN BIG BEAR CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 301950
SVRSGX
CAC065-071-302115-
/O.NEW.KSGX.SV.W.0018.050730T1950Z-050730T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1250 PM PDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF BANNING
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF FOREST FALLS

* UNTIL 215 PM PDT

* AT 1241 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BIG BEAR
  CITY...OR ABOUT 14 MILES NORTHEAST OF FOREST FALLS. THIS STORM WAS
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  GORGONIO MOUNTAIN...LUCERNE VALLEY AND BIG BEAR LAKE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3379 11693 3382 11663 3474 11662 3475 11709

$$

MACKECHNIE
1 follow-up statement
000 
WWUS56 KSGX 302113
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT SAT JUL 30 2005

CAC065-071-302123-
/O.EXP.KSGX.SV.W.0018.000000T0000Z-050730T2115Z/
SAN BERNARDINO CA-RIVERSIDE CA-
213 PM PDT SAT JUL 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RIVERSIDE AND
SOUTH CENTRAL SAN BERNARDINO COUNTIES EXPIRES AT 215 PM PDT...

LAT...LON 3379 11693 3382 11663 3474 11662 3475 11709

$$

SGX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:30 AM PDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 9:30 AM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT JUL 30 2005

.SYNOPSIS...WARM...HUMID WEATHER WILL CONTINUE INTO NEXT WEEK WITH
MONSOON MOISTURE BRINGING MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TO THE MOUNTAINS AND DESERTS. A FEW SHOWERS COULD DRIFT WEST OF THE
MOUNTAINS SUNDAY AND MONDAY. THE MARINE LAYER WILL REMAIN SHALLOW
WITH AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE ATMOSPHERE REMAINS PRIMED FOR ANOTHER DAY OF THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS. THE MORNING SOUNDING FROM NKX SHOWED
PRECIPITABLE WATER VALUES OF 1.62 INCHES AND EVEN MORE CAPE THAN
YESTERDAYS SOUNDING. THE FORECAST SOUNDINGS BRING EVEN HIGHER PWS
THIS AFTERNOON. THE FLASH FLOOD WATCH ISSUED YESTERDAY EVENING FOR
TODAY LOOKS ON TARGET. HEAVY RAIN RATES OF OVER AN INCH PER HOUR
WILL PRODUCE MORE FLASH FLOODING IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND
STRONG DOWNBURST WINDS AS CAPE VALUES ARE FORECAST TO BE IN EXCESS
OF 2000 J/KG THIS AFTERNOON.

ON SATURDAY NIGHT AN EASTERLY WAVE TRACKING ACROSS SOUTHERN AZ WILL
MOVE INTO SOCAL. THE ADDED UPPER LEVEL DYNAMICS WILL TRIGGER MORE
FLOOD PRODUCING THUNDERSTORMS IN THE MTNS AND DESERTS SUNDAY AND
MONDAY ALONG WITH ISOLATED SEVERE THUNDERSTORMS. THE EASTERLY WINDS
ALOFT COULD ALSO PUSH SOME OF THE STORMS WEST OF THE MOUNTAINS INTO
THE INLAND VALLEYS.

.LONG RANGE...ONLY MINOR CHANGES IN THE UPPER LEVEL PATTERN NEXT
WEEK. THE MODELS ARE HINTING AT A LITTLE DRYER AIR ALOFT FOR THE
MIDDLE ON THE WEEK...BUT AM NOT CONFIDENT WITH THIS SCENARIO...AND
IT IS MORE LIKELY THAT WE WILL SEE CONTINUED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH NEXT WEEKEND.

&&

.AVIATION...
SIMILAR PATTERN TO FRI OVER THE MTS AND ADJACENT DESERTS...UNSTABLE
AIRMASS WILL GENERATE SCATTERED TSTMS AGAIN...MAINLY FROM 19Z-02Z.
EXPECT ISOLATED STRONG STORMS TO 50000 FT WITH HEAVY RAIN...HAIL AND
LOCAL WIND GUSTS 40-50 MPH.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST...WITH NO
LOW CLOUDS AFFECTING ORANGE COUNTY. MIGHT STILL SEE PATCHY STRATUS
LINGER NEAR BEACHES OF SOUTH SAN DIEGO CO TIL EARLY AFTN. OTHERWISE
EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO SAN DIEGO
COUNTY COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN AROUND
09-16Z SUN. BASES AROUND 800-1000 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS TODAY FROM 11 AM
UNTIL 7 PM...SEE LAXFFASGX.

HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.

PUBLIC...PG
AVIATION...LAVIS
Hazardous weather outlook, Jul 30, 10:30 AM PDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PDT SAT JUL 30 2005

CAZ055-056-058-060-061-062-302300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1030 AM PDT SAT JUL 30 2005

.DAY ONE... TODAY AND TONIGHT.

HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT
FROM 11 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN
THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND
STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

HIGH FLASH FLOOD POTENTIAL RATING SUNDAY. MORE MOUNTAIN AND DESERT
THUNDERSTORMS WITH FLOOD PRODUCING RAINS WILL DEVELOP SUNDAY
AFTERNOON. DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS ARE
LIKELY.

THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS
AND EVENINGS...THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
HAS BEEN REQUESTED FOR THIS AREA TODAY.

CAZ048-050-302300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
1030 AM PDT SAT JUL 30 2005

.DAY ONE... TODAY THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN
SUNDAY AND MONDAY...MAINLY NEAR THE FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MOEDE/PG

In the hours before

Local storm report, Jul 30, 11:21 AM PDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             3 W ANZA                33.56N 116.73W
07/30/2005  0.50 INCH        RIVERSIDE          CA   LAW ENFORCEMENT

            MARBLE SIZE HAIL WAS REPORTED AT SR371 AT CAREY RD.

&&

SCV
Local storm report, Jul 30, 12:49 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT JUL 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       9 SW PALM DESERT        33.64N 116.49W
07/30/2005  0.00 INCH        RIVERSIDE          CA   TRAINED SPOTTER

            VISIBILITY NEAR ZERO. LOW ARES BEGINNING TO FLOOD.

1238 PM     FUNNEL CLOUD     5 NW FOREST FALLS       34.14N 116.98W
07/30/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            A FUNNEL CLOUD WAS SEEN IN THE SAN GORGONIO WILDERNESS
            ABOUT 5 MILES EAST OF ANGELUS OAKS.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:00 AM PDTFlash Flood WarningSGXRiverside3 hr
Jul 30, 12:19 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego26 min
Jul 30, 12:36 PM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 30, 1:22 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 30, 2:24 PM PDTFlash Flood WarningSGXRiverside, San Bernardino36 min
Jul 30, 2:51 PM PDTSevere Thunderstorm WarningSGXSan Bernardino29 min
Jul 30, 2:56 PM PDTFlash Flood WarningSGXSan Bernardino94 min
Jul 30, 3:11 PM PDTSevere Thunderstorm WarningSGXRiverside34 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.